Alert archive / Tennessee / Flash Flood Warnings in 2003
Flash Flood Warning 15, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Aug 21, 2003, 4:14 PM EDT for Morgan County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2003, 4:14 PM EDT (20:14 UTC)
- Expired
- Aug 21, 2003, 7:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
County Morgan County, TN
The radar
The Knoxville radar (KMRX), 120 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.2 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1848 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 691 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMRX 212021
FFWMRX
TNC129-212300-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
414 PM EDT THU AUG 21 2003
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
MORGAN COUNTY IN EAST TENNESSEE
* UNTIL 700 PM EDT
* AT 412 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH VERY HEAVY RAIN NEAR DEERLODGE...OR 13 MILES
NORTHWEST OF WARTBURG. THE THUNDERSTORM PRODUCING THE FLASH
FLOOD WAS NEARLY STATIONARY. RAIN ESTIMATES ARE AROUND TWO AND A
HALF INCHES IN THREE HOURS...WITH NEARLY TWO INCHES IN THE HOUR
BETWEEN 3 AND 4 PM EDT.
* LOCATIONS IN THE WARNING INCLUDE...
SUNBRIGHT...RUGBY...DEERLODGE...HIGH POINT
ANY ROADS IN MORGAN COUNTY THAT GO BETWEEN ALLARDT...DEER
LODGE...AND SUNBRIGHT WILL BE SUBJECT TO FLASH FLOODING. MUDSLIDES
MAY ALSO OCCUR.
STREAMS IN THE WARNING INCLUDE CLEAR FORK...WITT CREEK... ROCK
CREEK...MASSINGALE CREEK...LAUREL CREEK...AND ANY STREAMS THAT FLOW
INTO THESE. THE HEAVIEST RAIN HAS FALLEN JUST INSIDE THE MORGAN
COUNTY LINE BETWEEN DEER LODGE AND ALLARDT.
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS. DO NOT ATTEMPT TO CROSS
BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY. TURN
AROUND DONT DROWN
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS
AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO
TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN. IF FLASH FLOODING IS
OBSERVED...ACT QUICKLY AND MOVE TO HIGHER GROUND TO ESCAPE FLOOD
WATERS.
LAT...LON 3636 8470 3630 8490 3614 8487 3605 8476
3620 8449
$$
BB1 follow-up statement
000
WGUS74 KMRX 212228
FFSMRX
TNC129-212235-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
627 PM EDT THU AUG 21 2003
THE NATIONAL WEATHER SERVICE IN MORRISTOWN IS CANCELING...REPEAT...
CANCELING THE
* FLASH FLOOD WARNING FOR...
MORGAN COUNTY IN EAST TENNESSEE
* EFFECTIVE IMMEDIATELY.
NO SERIOUS FLOODING IS BEING REPORTED TO COUNTY LAW ENFORCEMENT AND
THE STORMS THAT HAD CAUSED HEAVY RAIN HAVE EITHER FALLEN APART OR
MOVED OUT OF THE AREA. THEREFORE...THE FLASH FLOOD WARNING IS
CANCELED.
LAT...LON 3636 8470 3630 8490 3614 8487 3605 8476
3620 8449
$$
BBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 3:00 PM EDT, 1 hour 14 minutes earlier.
Area forecast discussion, Aug 21, 3:00 PM EDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
300 PM EDT THU AUG 21 2003
THE FOLLOWING ARE THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS...
WITH THE MOST RECENT FIRST. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.
*********************************************************************
AFTERNOON FORECAST DISCUSSION
300 PM EDT THU AUG 21 2003
SHORT TERM...WITH ABUNDANT LOW LEVEL MOISTURE AND A WEAKLY UNSTABLE ATMOSPHERE
IN PLACE...SCATTERED SHOWERS/THUNDERSTORMS HAVE DEVELOPED ACROSS THE AREA. THE
CONVECTION WILL CONTINUE THOUGH THE OVERNIGHT HOURS WITH ANOTHER ROUND EXPECTED
FRIDAY AFTERNOON/EVENING IN ADVANCE OF AN APPROACHING COOL FRONT. THE FRONTAL
PASSAGE WILL MOVE THROUGH EARLY SATURDAY MORNING WITH A DRIER...MORE STABLE AIR
MASS MOVING IN BEHIND THE FRONT.
CHA 71 90 71 88 / 30 40 30 30
TYS 71 88 69 86 / 40 40 40 30
TRI 68 84 67 82 / 40 40 40 30
OQT 71 88 69 86 / 40 40 40 30
.MRX...
NC...NONE.
TN...NONE.
VA...NONE.
MJB
*********************************************************************
MID-MORNING FORECAST DISCUSSION
930 AM EDT THU AUG 21 2003
WITH PLENTIFUL LOW LEVEL MOISTURE AND A WEAKLY UNSTABLE AIR MASS IN PLACE...
THE MORRISTOWN FORECAST AREA WILL CONTINUE TO SEE SCATTERED SHOWERS AND
THUNDERSTORMS THIS AFTERNOON AND EVENING. SHOWER/THUNDERSTORM ACTIVITY WILL
BECOME MORE WIDESPREAD ON FRIDAY EVENING IN ADVANCE OF A COOL FRONT THAT IS
PROGGED INTO THE AREA EARLY SATURDAY. ALL LOOKS GOOD IN CURRENT FORECAST WILL
UPDATE TO REMOVE MORNING WORDING ONLY.
.MRX...
NC...NONE.
TN...NONE.
VA...NONE.
MJB
*********************************************************************
EARLY MORNING FORECAST DISCUSSION
415 AM EDT THU AUG 21 2003
LITTLE CHANGE TO CURRENT FORECAST. UPPED POPS FOR FRIDAY EVENING
AND SAT MORNING. WENT A LITTLE COOLER SUN NIGHT.
WEAK FLOW AND RELATIVELY DRY AIRMASS CONTINUES ALOFT WITH DECENT LLVL MOISTURE
ACROSS AREA. BEST LLVL MOISTURE ABOUT HALF WAY NE UP CWA AND WILL INCH
NORTHWARD SOME TODAY. CLOSE REPEAT OF WEDNESDAY. COLD FRONT MOVES SOUTH INTO
KENTUCKY ON FRIDAY. PREFRONTAL ENVIRONMENT BECOMES QUIT UNSTABLE BY FRIDAY
AFTERNOON. DIURNAL SCT CONVECTION EXPECTED. FAVORABLE STORM MOTIONS AND UPPER
DIFFLUENCE SHOULD ENABLE CONVECTIVE LINES TO MOVE INTO AREA FROM NORTH BY FRI
EVENING. MODELS AGGRESSIVE IN MOVING FRONT THROUGH AREA BY EARLY SATURDAY. TOOK
A SLOWER APPROACH FOR NOW WITH LINGERING PCPN EARLY SAT MAINLY SOUTH. GFS
DEPICTS FAIRLY STRONG SHORT WAVE DIVING DOWN FROM THE NW ON SAT WHICH SHOULD
HOLD UP THE FRONTAL BOUNDARY INTO THE AFTN. PRETTY GOOD COOLING EARLY NEXT WEEK
ESPCLY IN THE MNTS.
CHA BB 091/070 091/070 086 17334
BAABB 066/085 066/085 065/084 068/084 068 55221111111
TYS BT 090/070 088/068 085 17336
BAABB 064/084 063/084 063/084 067/084 067 63211111111
TRI BT 087/066 084/065 083 17336
BAABB 060/082 060/082 059/082 063/083 063 63111111111
OQT BT 090/071 089/068 085 17336
BAABB 064/084 063/084 063/084 067/084 067 63211111111=
SON
*********************************************************************
EVENING FORECAST DISCUSSION (UPDATE)
1010 PM EDT WED AUG 20 2003
RADAR CONTINUES TO SHOW WIDELY SCATTERED SHOWERS AND THUNDERSTORMS
ACROSS THE SOUTHERN TWO-THRIDS OF THE FORECAST AREA. BNA EVENING
SOUNDING SHOWS A VERY UNSTABLE AIRMASS AND CURRENT MSAS DEPICTS
LIFTED INDICES OF -4 TO -5 OVER THE CENTRAL AND SOUTHERN SECTIONS.
WILL CONTINUE TO WATCH COVERAGE OF STORMS...BUT MAY HAVE TO KEEP
A MENTION OF ISOLATED THUNDERSTORMS FOR TYS SOUTHWARD FOR THE
REST OF THE NIGHT.
CURRENT FORECAST LOWS LOOK GOOD.
DH
*********************************************************************
AFTERNOON FORECAST DISCUSSION
300 PM EDT WED AUG 20 2003
STILL EXPECT THE POSSIBILITY FOR SOME ISOLATED TO SCATTERED SHOWERS
TO DEVELOP...MAINLY OVER THE SOUTHERN PORTIONS OF THE FORECAST AREA.
WILL MAINTAIN SLIGHT CHANCE EVENING POPS ACROSS THE SOUTHERN THIRD
OF THE FORECAST AREA.
FOR THURSDAY...MODELS SHOW HIGH CONTINUING TO DOMINATE THE WEATHER
MID-LEVEL CAP WILL CONTINUE TO LIMIT DEVELOPMENT...BUT FEEL AREA
TERRAIN WILL ALLOW WIDELY/SCATTERED THUNDERSTORMS TO DEVELOP. SOME
OF THE STORMS WILL MOVE INTO THE VALLEY LATE IN THE DAY. WILL
MAINTAIN BEST POPS ACROSS CHA AREA WITH GENERALLY DRY FORECAST FOR
TRI. FEEL PERSISTENCE IS BEST TEMPERATURE FORECAST.
EXTENDED...LOW LEVEL MOISTURE AND WEAK INSTABILITY WILL KEEP AT
LEAST A SLIGHT CHANCE OF SHOWERS/THUNDERSTORMS ACROSS THE AREA
THROUGH FRIDAY. HOWEVER...THE BEST CHANCE OF CONVECTIVE DEVELOPMENT
WILL BE EARLY SATURDAY AS THE TAIL END OF A COOL FRONT TRACKS
ACROSS THE AREA. A RIDGE OF HIGH PRESSURE BUILDS IN BEHIND THE FRONT
SO FOR DRY CONDITIONS THROUGH THE REMAINDER OF THE TIME FRAME.
HW/MJB
CHA 72 92 71 90 / 30 40 40 30
TYS 71 90 69 88 / 20 30 30 30
TRI 66 88 66 86 / 10 30 30 30
OQT 71 90 69 88 / 20 30 30 30Hazardous weather outlook, Aug 21, 5:42 AM EDT, 10 hours 32 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-221100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 542 AM EDT THU AUG 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...EAST TENNESSEE AND SOUTHWEST NORTH CAROLINA. .DAY ONE (TODAY)... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... A COLD FRONT WILL BE MOVING SOUTHEAST THROUGH KENTUCKY TOWARDS THE TENNESSEE VALLEY FRIDAY EVENING. INCREASING UPPER LEVEL MOISTURE AND LIFT DURING THE AFTERNOON HOURS WILL CAUSE THUNDERSTORMS TO DEVELOP AHEAD OF THE FRONT BY EVENING. STRONG TO POSSIBLY SEVERE THUNDERSTORMS MAY DEVELOP BY EVENING MAINLY ACROSS SOUTHWEST VIRGINIA AND NORTHEAST TENNESSEE. HAZARDOUS WEATHER IS POSSIBLE AT THAT TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE FRIDAY AFTERNOON AND EVENING ACROSS SOUTHWEST VIRGINIA AS WELL AS EAST CENTRAL AND NORTHEAST TENNESSEE. STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. TD
Nearby
Flash Flood Warnings in Tennessee, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.